Alert archive / Iowa / Tornado Warnings in 2011

Tornado Warning 6, NWS Omaha, NE

March 22, 2011Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at Mar 22, 2011, 5:19 PM CDT for Shelby County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2011, 5:19 PM CDT (22:19 UTC)
Expired
Mar 22, 2011, 5:45 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Shelby County, IA

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 2:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WFUS53 KOAX 222219
TOROAX
IAC165-222245-
/O.NEW.KOAX.TO.W.0006.110322T2219Z-110322T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT TUE MAR 22 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN SHELBY COUNTY IN SOUTHWEST IOWA...

* UNTIL 545 PM CDT

* AT 514 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 7 MILES
  EAST OF LOGAN...OR 32 MILES NORTHEAST OF OMAHA. DOPPLER RADAR
  SHOWED THIS TORNADO MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EARLING...DEFIANCE...PORTSMOUTH...PANAMA AND WESTPHALIA.

THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 85 
AND 91.  A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN HARRISON 
COUNTY UNTIL 530 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4160 9556 4182 9556 4187 9551 4187 9515
      4186 9514
TIME...MOT...LOC 2218Z 224DEG 36KT 4168 9563

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 22, 4:11 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 22, 4:11 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE MAR 22 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY.

OBVIOUS NEAR TERM CONCERN IS SVR POTENTIAL THIS EVENING. CELLS
CURRENTLY OVER SC NEB TAKING ADVANTAGE OF WEAK CAP IN PLACE. HOWEVER
18Z KOMA/KTOP SOUNDINGS SHOWED A TIGHT LID...BUT LATEST RUC
ADVERTISING CAP OVER CWA SHOULD WEAKEN SHORTLY. RUC CONTINUES TO
FOCUS BEST COMPOSITE PARAMETERS MUCAPE/EFF SHEAR ACCOMPANYING
ANTICIPATED FROPA EARLY THIS EVENING. UNTIL THEN A FEW SVR CELLS WILL
PROBABLY POP UP OVER OUR NEB CWA. CURRENT OBS PLACE COLD FRONT FROM
ABOUT KSUX TO ABOUT KHJH...AND TIME SERIES INDICATE FRONT SHOULD
CLEAR THE CWA ABOUT 01Z-02Z TIME FRAME. AT THIS POINT STILL THINK OUR
IA CWA WILL BE A BEST RISK TO SEE SVR ACTIVITY EARLY IN THE EVENING
WITH MODELS INDICATING ENVIRONMENT ABLE TO SUPPORT TORS. ON WED...
UPPER TROF SHIFTS EAST AND ALLOWS A RE-REINFORCING SHOT OF CAA TO
SLIDE SWD INTO THE CNTRL PLAINS. APPEARS THAT FORCING IS RATHER WEAK.
LACK OF UPPER LVL QVECT CONVG AND RELATIVELY WEAK OMEGA SUGGESTING
CAA PRETTY MUCH OVERCOMING AND POTENTIAL LIFT VIA DPVA. THUS HAVE
DECIDED TO LAY ONLY SMALL TOKEN POPS ALONG THERMAL GRADIENT SETTING
UP ALONG THE NEB/SD BORDER DURING THE MORNING...THEN RAIN IN THE
AFTN. IMPULSES PUSHING THRU THURSDAY NIGHT/FRIDAY WILL AGAIN BRING
SHOT FOR RA/SN MIX NRN CWA AND RA SOUTH.

DEE

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

A RETURN TO COLDER TEMPERATURES IS INDICATED IN THE EXTENDED PERIOD
WITH A MIX OF RAIN AND SNOW POSSIBLE FOR SATURDAY AND AGAIN SUNDAY
NIGHT INTO MONDAY OR TUESDAY DEPENDING ON THE CHOICE OF MODEL.
00Z ECMWF MUCH STRONGER AND A BIT SLOWER WITH ITS UPPER WAVES AND
MORNING GUIDANCE FROM HPC TENDS TO FOLLOW THIS SOLUTION. THE ECMWF
ALSO WANTS TO HANG ON TO THE COLDER TEMPERATURES ON TUESDAY DUE TO
ITS STRONGER WAVE IDEA COMPARED TO 12Z GFS.
&&

.AVIATION...

18Z TAFS

SFC LOW PRESSURE MOVING ACROSS THE REGION WILL CREATE VARIABLE
CONDITIONS ACROSS THE TAF SITES MAINLY EARLY IN THE PERIOD THROUGH
THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE POSSIBLE AT ALL 3
SITES HOWEVER ONLY MENTIONED A TEMPO -TSRA CHANCE AT KOMA WHERE
CONFIDENCE IS HIGHER AND LEFT MENTION OUT OF BOTH KOFK AND KLNK. A
COLD FRONT WILL QUICKLY PUSH THRU THE TAF SITES THIS EVENING TURNING
SFC WINDS TO THE NORTHWEST AND FAIRLY GUSTY FOR A BIT. KOFK MAY GO
DOWN TO MVFR BRIEFLY FOR BOTH LOW CLOUDS AND VISIBILITY BUT NOT
EXPECTING THAT TO LAST LONG INTO THE MORNING HOURS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Mar 22, 11:49 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT TUE MAR 22 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1149 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHEAST KANSAS AND SOUTHEAST NEBRASKA AND QUICKLY MOVE EAST
TOWARD SOUTHWEST IOWA BY EARLY EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

IN ADDITION...A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL EXTEND FROM SOUTHEAST SOUTH DAKOTA INTO SOUTH CENTRAL
NEBRASKA THIS AFTERNOON. THE STORMS ARE EXPECTED TO MOVE EAST
SOUTHEAST ALONG THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THESE
STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY IN EXTREME EASTERN NEBRASKA AND ACROSS
SOUTHWEST IOWA.

EXTREME FIRE DANGER IS FORECAST ACROSS SOUTHEAST NEBRASKA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF A MIX OF PRECIPITATION ACROSS THE OUTLOOK
AREA THURSDAY NIGHT. THE PRECIPITATION MAY STAY AS ALL SNOW IN
NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. A RAIN...SNOW
MIX WILL AGAIN BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EARLY THIS EVENING.

KERN

In the hours before

Local storm report, Mar 22, 5:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          2 E MISSOURI VALLEY     41.56N 95.86W
03/22/2011                   HARRISON           IA   TRAINED SPOTTER

&&

MILLER
Local storm report, Mar 22, 5:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             RED OAK                 41.01N 95.22W
03/22/2011  E0.75 INCH       MONTGOMERY         IA   TRAINED SPOTTER

            NORTH SIDE OF RED OAK

&&

MILLER
Local storm report, Mar 22, 5:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             1 NE MISSOURI VALLEY    41.57N 95.88W
03/22/2011  E1.00 INCH       HARRISON           IA   TRAINED SPOTTER

            WALL CLOUD SPOTTED WITH STORM.

&&

DEE
Local storm report, Mar 22, 5:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
504 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             BLAIR                   41.54N 96.14W
03/22/2011  E0.75 INCH       WASHINGTON         NE   TRAINED SPOTTER

            SOUTHWEST SIDE OF BLAIR 3/4 INCH HAIL

&&

MILLER
Local storm report, Mar 22, 5:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 W RED OAK             41.01N 95.24W
03/22/2011  E1.00 INCH       MONTGOMERY         IA   NWS EMPLOYEE

&&

DEE
Local storm report, Mar 22, 5:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 E MISSOURI VALLEY     41.56N 95.80W
03/22/2011  E1.75 INCH       HARRISON           IA   TRAINED SPOTTER

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:10 PM CDTSevere Thunderstorm WarningOAXFremont, Mills50 min
Mar 22, 4:48 PM CDTSevere Thunderstorm WarningOAXHarrison42 min
Mar 22, 4:53 PM CDTTornado WarningOAXHarrison37 min
Mar 22, 4:57 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie33 min
Mar 22, 5:03 PM CDTTornado WarningOAXHarrison, Pottawattamie27 min
Mar 22, 5:08 PM CDTTornado WarningOAXMontgomery22 min
Mar 22, 5:31 PM CDTTornado WarningOAXHarrison, Shelby29 min

Nearby

Tornado Warnings in Iowa, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.